Alert archive / New York / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 231, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Aug 13, 2021, 3:09 PM EDT for Chemung County, Schuyler County, Steuben County, New York. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2021, 3:09 PM EDT (19:09 UTC)
- Expired
- Aug 13, 2021, 3:45 PM EDT
- In force
- 36 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chemung County, NY, Schuyler County, NY, Steuben County, NY
The radar
The Binghamton radar (KBGM), 75 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 3:30 PM EDT | TSTM WND DMG | Horseheads, NY | WIRES DOWN ON N MAIN ST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 402 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 876 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
100
WUUS51 KBGM 131909
SVRBGM
NYC015-097-101-131945-
/O.NEW.KBGM.SV.W.0231.210813T1909Z-210813T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
309 PM EDT Fri Aug 13 2021
The National Weather Service in Binghamton has issued a
* Severe Thunderstorm Warning for...
Southern Schuyler County in central New York...
Northwestern Chemung County in central New York...
East central Steuben County in central New York...
* Until 345 PM EDT.
* At 309 PM EDT, a severe thunderstorm was located near Big Flats, or
8 miles northeast of Corning, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Big Flats, Horseheads, Elmira Heights, Erin, Watkins Glen,
Catharine, Montour Falls, Odessa, Millport and Breesport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Heavy rainfall is occurring with this storm, and may lead to flash
flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4212 7694 4218 7703 4230 7704 4241 7676
4215 7665
TIME...MOT...LOC 1909Z 252DEG 17KT 4220 7691
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
HLC1 follow-up statement
691
WWUS51 KBGM 131939
SVSBGM
Severe Weather Statement
National Weather Service Binghamton NY
339 PM EDT Fri Aug 13 2021
NYC015-097-101-131949-
/O.EXP.KBGM.SV.W.0231.000000T0000Z-210813T1945Z/
Schuyler NY-Chemung NY-Steuben NY-
339 PM EDT Fri Aug 13 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SCHUYLER...
NORTHWESTERN CHEMUNG AND EAST CENTRAL STEUBEN COUNTIES WILL EXPIRE AT
345 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
central New York.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Binghamton.
LAT...LON 4212 7694 4218 7703 4230 7704 4241 7676
4215 7665
TIME...MOT...LOC 1939Z 252DEG 17KT 4224 7674
$$
HLCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:59 PM EDT, 10 minutes earlier.
Area forecast discussion, Aug 13, 2:59 PM EDT, 10 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 259 PM EDT Fri Aug 13 2021 .SYNOPSIS... Hot and humid once again today Scattered showers and thunderstorms develop later this afternoon and a few storms could become severe with gusty winds. An overnight cold front brings cooler and drier conditions for the weekend. && .NEAR TERM /THROUGH SATURDAY NIGHT/... 1230 PM Update... Still not much activity yet which is what models have been showing. A couple of light showers are just now popping up west of our area. PoPs were limited to no more than chance as confidence is not high on exact locations that could see precipitation. The CAMs are not in agreement and show various solutions, so it is difficult to determine what could happen this afternoon. The best chances region-wide appear to be late this afternoon and during evening hours prior to the cold front passage overnight. Skies have been more clear than previous days during the morning hours. Plus there has not been any early storm activity to have an impact on temperatures. As a result of updating the temps, the highs today were also adjusted slightly with an increase of a degree in most places. 915 AM Update... PoPs were lowered through the morning as there is not much happening yet. There could be some showers starting around noon but so far, only the HRRR is showing that. Most of the activity will be this afternoon and tonight. Hourly temps and wind were touched up through the morning based on the latest obs. 630 AM Update... Minor changes to the high temperature and hourly temperatures. Adjusted them down a few more degrees to match recent errors in the NBM since it has over forecasted the high temperatures the last few days. 345 AM Update... Another hot and humid day is expected today though high temperatures are expected to be a few degrees cooler than yesterday. Some high clouds advecting in could also limit solar insolation today so highs were kept with the NBM mean rather than blended with the 75th or 90th percentile. The result was the heat index was just short of meeting criteria for a heat advisory for our CWA. Some of the CAMs also show some convection getting going before 18z, similar to what happened yesterday, and thus further limit the day time heating. An upper level trough digs into the Great Lakes region today and this set the stage for scattered thunderstorms once again this afternoon. Mixed layer CAPE is expected to get into the 1500-2000 J/kg range and with 0-6 km shear around 20 knots, a few storms could become severe with damaging wind gust being the primary concern. Most of the storms we will see today will not be severe but with PWATs of 1.5 to 2 inches, heavy rain and frequent lightning will accompany any storm that gets going. Tonight, a front approaching the region acts as a trigger for a nocturnal round of showers and thunderstorms. Forecast soundings show that the environment is capped overnight and the CAPE is elevated. Mid level lapse rates are not steep enough to support much hail growth and the inversion above the surface prevents strong winds from mixing down so heavy rain and frequent lightning expected with these thunderstorms. The front exits our CWA early Saturday morning with a fall like air mass moving in. A few lingering showers are possible in the Pocono mountains but those will clear out by mid to late morning. Sunny skies, highs in the mid to upper 70s, and dew points falling into the 50s makes for a pleasant day! && .SHORT TERM /SUNDAY THROUGH MONDAY/... Dry air and high pressure will settle over NY and PA for Sunday and Monday, bringing mainly clear skies and seasonably cool temperatures. After a cool Sunday morning, temperatures will rise to between 75 and 80 degrees during the afternoon. Winds will be light. Temperatures will fall to between 50 and 55 degrees Sunday night, then rebound into the upper 70s and lower 80s by afternoon. There is a slight chance for a late day shower over our southwestern counties. && .LONG TERM /MONDAY NIGHT THROUGH THURSDAY/... Somewhat warmer air and high dew points will push into the region Monday night and Tuesday, bringing a slight chance for a shower or thunderstorm. Temperatures will continue to slowly rise into the midweek period, as heights rise through the atmosphere and winds become more southwesterly. The best chance for thunderstorms will come late Wednesday, when a short wave encounters an unstable air mass over NY and PA. Scattered thunderstorms will affect the region again on Thursday. Temperatures will average above normal through the long term period. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... Mainly VFR conditions are expected during this period, though there will be a couple of exceptions. There is a chance for showers and possibly thunderstorms late this afternoon through the early portion of tonight. Light rain showers are expected in a general window from around 20z today until 03z Saturday. Confidence is modest that there will be rain showers, but confidence remains too low to include thunderstorms in the TAFs for now. If some thunderstorms develop this afternoon, then TEMPOs will be needed for any terminals that might be affected. Thunderstorms could also bring some brief restrictions. During the overnight, a cold front passes through. There is another chance for showers and possibly storms as this system passes through the area, but the hi-res models are not showing much activity. With that, confidence was too low to include any showers beyond 03z. Fog and MVFR/Fuel Alt ceilings are expected at REM, ITH, BGM, and ELM Saturday morning. Visibility is not expected to be reduced too significantly. Ceilings may drop below 1000 ft AGL at ELM briefly. After 12z, conditons improve back to VFR. Southwesterly winds may become gusty this afternoon. Otherwise light winds are expected overnight. Winds become more northwesterly after the cold front passes through early Saturday morning. Outlook... Saturday...Some lower ceilings and showers causing restrictions in the morning, mainly for BGM and AVP, becoming VFR in the afternoon at all terminals Saturday night through Monday...Mainly VFR. Tuesday through Wednesday...Mainly VFR; slight chance for thunderstorms and restrictions. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...BTL NEAR TERM...AJG/BTL SHORT TERM...DJP LONG TERM...DJP AVIATION...BTL
Hazardous weather outlook, Aug 13, 2:28 PM EDT, 41 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 228 PM EDT Fri Aug 13 2021 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-141830- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 228 PM EDT Fri Aug 13 2021 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are expected this afternoon and evening, a few of which could become severe with damaging wind gusts. Areas that see multiple rounds of thunderstorms today could experience localized flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines.
In the hours before
Special weather statement, Aug 13, 1:59 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Binghamton NY
159 PM EDT Fri Aug 13 2021
NYZ037-131845-
Southern Oneida NY-
159 PM EDT Fri Aug 13 2021
...A strong thunderstorm will impact portions of southeastern Oneida
County through 245 PM EDT...
At 159 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clinton, or 7 miles southwest of New Hartford, moving northeast at 25
mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Utica, Kirkland, Paris, Deerfield, Whitesboro, New York Mills,
Yorkville, Clinton, New Hartford and Waterville.
This includes the following highway exits...
Interstate 90 near 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4324 7512 4323 7509 4323 7508 4320 7509
4305 7522 4293 7521 4289 7541 4305 7554
4325 7513
TIME...MOT...LOC 1759Z 240DEG 23KT 4300 7539
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
DJPLocal storm report, Aug 13, 2:21 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
221 PM EDT FRI AUG 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM HAIL UTICA 43.10N 75.23W
08/13/2021 M1.00 INCH ONEIDA NY TRAINED SPOTTER
&&
DJPSpecial weather statement, Aug 13, 2:43 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Binghamton NY
243 PM EDT Fri Aug 13 2021
NYZ022>024-131915-
Steuben NY-Chemung NY-Schuyler NY-
243 PM EDT Fri Aug 13 2021
...A strong thunderstorm will impact portions of southwestern
Schuyler, northwestern Chemung and southeastern Steuben Counties
through 315 PM EDT...
At 243 PM EDT, Doppler radar was tracking a strong thunderstorm over
Painted Post, or over Corning, moving east at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Elmira, Corning, Big Flats, Horseheads, Elmira Heights, Watkins Glen,
Painted Post, Montour Falls, Hornby and South Corning.
This includes the following highway exits...
Interstate 86/Route 17 between 42 and 56.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4206 7708 4215 7716 4225 7718 4239 7682
4211 7671
TIME...MOT...LOC 1843Z 252DEG 17KT 4217 7707
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
HLCThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 10:43 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Sullivan | 35 min |
| Aug 12, 11:23 PM EDT | Special Weather Statement | BGM | Sullivan | 37 min |
| Aug 13, 1:59 PM EDT | Special Weather Statement | BGM | Oneida | 46 min |
| Aug 13, 2:05 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 29 min |
| Aug 13, 2:43 PM EDT | Special Weather Statement | BGM | Chemung | 32 min |
| Aug 13, 2:45 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Schuyler, Steuben | 30 min |
| Aug 13, 3:24 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Schuyler | 16 min |
| Aug 13, 3:36 PM EDT | Special Weather Statement | BGM | Oneida | 24 min |
| Aug 13, 3:42 PM EDT | Special Weather Statement | BGM | Steuben | 48 min |
| Aug 13, 3:51 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Tioga | 39 min |
| Aug 13, 4:01 PM EDT | Special Weather Statement | BGM | Chenango | 44 min |
| Aug 13, 4:08 PM EDT | Special Weather Statement | BGM | Schuyler, Steuben | 37 min |
| Aug 13, 4:16 PM EDT | Severe Thunderstorm Warning | BGM | Schuyler, Steuben | 13 min |
| Aug 13, 4:17 PM EDT | Areal Flood Advisory | BGM | Oneida | 86 min |
| Aug 13, 4:27 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Tioga | 48 min |
| Aug 13, 4:54 PM EDT | Special Weather Statement | BGM | Delaware | 51 min |
| Aug 13, 5:05 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Delaware | 22 min |
| Aug 13, 5:24 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Tioga | 36 min |
| Aug 13, 5:31 PM EDT | Areal Flood Advisory | BGM | Broome | 119 min |
| Aug 13, 5:37 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Delaware | 38 min |
| Aug 13, 5:59 PM EDT | Severe Thunderstorm Warning | BGM | Delaware | 46 min |
| Aug 13, 6:14 PM EDT | Areal Flood Advisory | BGM | Broome, Delaware | 2 hr |
| Aug 13, 6:38 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Otsego | 19 min |
| Aug 13, 6:42 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Sullivan | 48 min |
| Aug 13, 6:54 PM EDT | Special Weather Statement | BGM | Otsego | 36 min |
Nearby
Severe Thunderstorm Warnings in New York, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.